Jump to content
ClusterBusters
banano

Prednisone Withdrawal?

Recommended Posts

Hello All,

Hoping to get some advice on what I'm currently experiencing after having tapered off of Prednisone recently. I was on Prednisone for 2 weeks, starting off at 80mg for 2 days, then going down to 60mg for 7 days, then 40mg for 2 days, then finishing out with 20mg for 2 days. I took my last pill on Tuesday and felt fine on Wednesday. However, on Wed night, I started feeling body aches and then my whole body broke out into hives. The hives don't hurt or itch and aren't really raised, but they're red and angry and all over my chest, stomach, face, neck, and arms. My body aches also got to a level where I could barely soap myself in the shower because my skin was so tender - it felt like a sunburn. Today (Thursday), I woke up feeling foggy, nauseous, and very weak. The hives and body aches are also still there. Upon googling a bit, it seems like I'm experiencing Prednisone withdrawal symptoms? Has anyone else experienced this? I tapered off according to my doctor's recommended schedule. I contacted him today and he shut down my theory, saying that it cannot be the Prednisone, but I can't think of what else it could be, as no other routines have recently changed in my life.

My question for those who have experienced something similar - how long did these symptoms last for? Should I get back on the Prednisone? I would rather not, as the side effects were absolutely awful and I was eager to get off of the meds. But these new symptoms I'm experiencing aren't all that great either.

 

 

Share this post


Link to post
Share on other sites

Hi, thanks for the post. I start with 80-100 mg (depending on cycle severity) for 5 days and then taper 5 mg/day until off. Your taper seems a bit abrupt, but I'm not a doctor. I'd really ask a doctor before going back on--did it work on the cycle? You're right, the side effects are grim. I used it for this cycle because MM didn't work this time (had worked the past two times) and I was desperate. It also didn't work to break the cycle, unfortunately--it made the most intense part more tolerable by reducing the frequency and severity somewhat, but the side effects are really tough. I truly hope I don't ever have to resort to that stuff again to get through a cycle.

Share this post


Link to post
Share on other sites

I was on a 60mg prednisone taper. The taper rate at that dosage lasted nearly a month (60mg 4 days, 50-4 days, 40-4 days, 30-4 days, 20-4 days, and so on) so I would agree with CHTraveler, your tapering schedule seems abrupt.

Share this post


Link to post
Share on other sites

It is unlikely the symptoms you are experiencing are from the prednisone or the taper.  Your treatment dose and duration should not cause the symptoms you are reporting. 

 

 Burst doses of prednisone are generally used for acute conditions like back pain or an exacerbation of a lung condition.  The taper is a way to get the anti-inflammatory effect and reduce some of the agitation steroids can cause. 

 

Treating cluster headaches with steroids is another matter and often requires high doses 60-100 mg for a few weeks followed by a wean.  Most people believe the weaning is to prevent adrenal insufficiency because long term steroids can suppress adrenal function but in reality the wean mostly prevents the mood swings and agitation steroids and steroid withdrawal can create.  If you have been on steroids for a couple of weeks coming off them can be hellish.

Share this post


Link to post
Share on other sites

Thanks for your responses, all.

The prednisone + verapamil combo did work for me. However, the side effects were too extreme and maybe not worth it. Now that my episodic cycle is about to end, I'll have more time to think through alternative solutions.

My "withdrawal" symptoms lasted for about 4 days, with the first 2 days being the most intense. My body ached, the hives were very angry, i could barely move from my bed, I had persistent nausea, shortness of breath, diarrhea, I constantly felt like I was going to pass out, I could barely eat, etc etc. It felt like what I'd imagine a drug withdrawal to feel like. By the 3rd day, I was finally able to get out of my bed and move over to the living room, where I lied down on my couch. I was also able to eat a bit, but not do much else. By the 4th day, I was feeling much stronger, but not 100%. By the 5th day, I had felt about 95% back to normal, however my hives were still there. Today is a full week after taking my last prednisone dose and I am happy to report that I'm back to 100% and the hives are finally gone.

All of the medical professionals I've seen kept telling me it wasn't the Prednisone, but I honestly can't think of what else it could have been. I was still on the verapamil when these symptoms started, so I feel it's less likely it was that.

Anyway, I hope no one else will experience these symptoms post-prednisone, but if they do, just know the symptoms last about 4 days (with the dosage and taper schedule I experienced) before any relief.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×